The Impact of Concurrent Antiretroviral Therapy and MDR-TB Treatment on Adverse Events

Jonathan P. Smith, Neel R. Gandhi, N. Sarita Shah, Koleka Mlisana, Pravi Moodley, Brent A. Johnson, Salim Allana, Angela Campbell, Kristin N. Nelson, Iqbal Master, James C.M. Brust

Research output: Contribution to journalArticle

Abstract

Background:South Africa has among the highest incidence of multidrug-resistant tuberculosis (MDR-TB) and more than 70% of patients are HIV co-infected. MDR-TB treatment is associated with frequent adverse events (AEs). Although guidelines recommend concurrent treatment of MDR-TB and HIV, safety data on concurrent therapy are limited.Methods:We conducted a prospective observational study of MDR-TB patients with and without HIV-coinfection in South Africa between 2011 and 2015. Participants received standardized MDR-TB and HIV regimens. Participants were followed monthly for the duration of MDR-TB therapy and screened for clinical and laboratory AEs. Audiometry was performed monthly during the intensive phase; color discrimination testing was performed every 2 months.Results:We enrolled 150 HIV-infected and 56 HIV-uninfected participants. Nearly all experienced at least one clinical (93%) or laboratory (96%) AE. The most common clinical AEs were peripheral neuropathy (50%) and difficulty sleeping (48%); the most common laboratory AEs were hypokalemia (47%) and decreased creatinine clearance (46%). Among 19 clinical and lab AEs examined, there were no differences by HIV status, except for diarrhea (27% HIV-infected vs. 13% HIV-uninfected, P = 0.03). Hearing loss was experienced by 72% of participants (8% severe loss). Fourteen percent experienced color discrimination loss (4% severe loss). There were no differences in frequency or severity of hearing or vision loss by HIV status.Conclusions:AEs were common, but not more frequent or severe among MDR-TB/HIV co-infected participants receiving concurrent antiretroviral therapy. Given the favorable treatment outcomes associated with concurrent treatment, antiretroviral therapy initiation should not be delayed in MDR-TB patients with HIV-coinfection.

Original languageEnglish (US)
Pages (from-to)47-55
Number of pages9
JournalJournal of Acquired Immune Deficiency Syndromes
Volume83
Issue number1
DOIs
StatePublished - Jan 1 2020

    Fingerprint

Keywords

  • HIV
  • MDR-TB
  • adverse events
  • side effects
  • toxicity

ASJC Scopus subject areas

  • Infectious Diseases
  • Pharmacology (medical)

Cite this

Smith, J. P., Gandhi, N. R., Shah, N. S., Mlisana, K., Moodley, P., Johnson, B. A., Allana, S., Campbell, A., Nelson, K. N., Master, I., & Brust, J. C. M. (2020). The Impact of Concurrent Antiretroviral Therapy and MDR-TB Treatment on Adverse Events. Journal of Acquired Immune Deficiency Syndromes, 83(1), 47-55. https://doi.org/10.1097/QAI.0000000000002190